On Perfect Codes and Related Concepts

  • Rudolf AhlswedeEmail author
Part of the Foundations in Signal Processing, Communications and Networking book series (SIGNAL, volume 15)


The concept of diameter perfect codes, which seems to be a natural generalization of perfect codes (codes attaining the sphere-packing bound) is introduced. This was motivated by the “code-anticode” bound of Delsarte in distance regular graphs. This bound in conjunction with the complete solutions of diametric problems in the Hamming graph \(\mathcal H_q(n)\) and the Johnson graph J(nk) gives a sharpening of the sphere-packing bound. Some necessary conditions for the existence of diameter perfect codes are given. In the Hamming graph all diameter perfect codes over alphabets of prime power size are characterized. The problem of tiling of the vertex set of J(nk) with caps (and maximal anticodes) is also examined.


  1. 1.
    G. Cohen, I. Honkala, S. Litsyn, A. Lobstein, Covering Codes (Elsevier, Amsterdam, 1997)Google Scholar
  2. 2.
    P. Delsarte, An algebraic approach to association schemes of coding theory. Phillips J. Res. 10 (1973)Google Scholar
  3. 3.
    R. Ahlswede, L.H. Khachatrian, The complete intersection theorem for systems of finite sets. Eur. J. Comb. 18, 125–136 (1997)MathSciNetCrossRefGoogle Scholar
  4. 4.
    R. Ahlswede, L. Khachatrian, The diametric theorem in Hamming spaces—optimal anticodes, in Proceeding of 1st INTAS International Seminar on Coding Theory and Combinatorics, Thahkadzor, Armenia, 1–19, 6–11 October 1996. Advances in Applied Mathematics, vol. 20 (1998), pp. 429–449MathSciNetCrossRefGoogle Scholar
  5. 5.
    J.H. van Lint, On the nonexistence of certain perfect codes, in Computers in Number Theory, ed. by A.O.L. Atkin, B.J. Birch (Academic Press, New York, 1971), pp. 227–282Google Scholar
  6. 6.
    A. Tietäväinen, On the nonexistence of perfect codes over finite fields. SIAM J. Appl. Math. 24, 88–96 (1973)MathSciNetCrossRefGoogle Scholar
  7. 7.
    V.A. Zinov’ev, V.K. Leont’ev, The nonexistence of perfect codes over Galois fields. Probl. Control Inf. Theory 2, 123–132 (1973)Google Scholar
  8. 8.
    C. Roos, A note on the existence of perfect constant weight codes. Discret. Math. 47, 121–123 (1983)MathSciNetCrossRefGoogle Scholar
  9. 9.
    T. Etzion, On the nonexistence of perfect codes in the Johnson scheme. SIAM J. Discret. Math. 9, 201–209 (1996)MathSciNetCrossRefGoogle Scholar
  10. 10.
    E. Bannai, Codes in bi-partite distance-regular graphs. J. Lond. Math. Soc. 2(16), 197–202 (1982)Google Scholar
  11. 11.
    P. Hammond, On the non-existence of perfect and nearly perfect codes. Discret. Math. 39, 105–109 (1982)CrossRefGoogle Scholar
  12. 12.
    P. Frankl, R.M. Wilson, The Erdös-Ko-Rado theorem for vector spaces. J. Comb. Theory Ser. A 43, 228–236 (1986)CrossRefGoogle Scholar
  13. 13.
    V. Levenshtein, On the minimal redundancy of binary error-correcting codes. Inf. Control 28, 268–291 (1975)MathSciNetCrossRefGoogle Scholar
  14. 14.
    F.J. MacWilliams, N.J.A. Sloane, The Theory of Error Correcting Codes (North-Holland, Amsterdam, 1977)zbMATHGoogle Scholar
  15. 15.
    V. Zinoviev, On a generalization of the Johnson bound. Probl. Peredachi Informatsii 20(3), 105–108 (1984)Google Scholar
  16. 16.
    I. Honkala, H. Hamalainen, M. Kaikkonen, A modification of the Zinoviev lower bound for constant weight codes. Discret. Appl. Math. 11, 307–310 (1985)MathSciNetCrossRefGoogle Scholar
  17. 17.
    R. Hill, Caps and codes. Discret. Math. 22, 111–137 (1978)MathSciNetCrossRefGoogle Scholar
  18. 18.
    H.D.L. Hollmann, J. Körner, S. Litsyn, Tiling Hamming space with few spheres. J. Comb. Theory Ser. A 80, 388–393 (1997)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Z. Baranyai, A.E. Brouwer, Extension of colourings of the edges of a complete (uniform) hypergraph. Math. Cent. Dep. Pure Math. ZW. 91 (1977)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.BielefeldGermany

Personalised recommendations